Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 68, NWS Las Vegas, NV

August 19, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2023, 1:36 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2023, 1:36 PM PDT (20:36 UTC)
Expired
Aug 19, 2023, 4:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 140 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:22 PM PDTFLASH FLOOD5 Sse Keeler, CACalifornia Highway Patrol reports a road washout at the junction of State Route 190 and State Route 136.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS55 KVEF 192036
FFWVEF
CAC027-192345-
/O.NEW.KVEF.FF.W.0068.230819T2036Z-230819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
136 PM PDT Sat Aug 19 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...

* Until 445 PM PDT.

* At 136 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Highway 190 between mile markers 25 and 66. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Highway 190, Darwin and Panamint Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3645 11784 3637 11731 3629 11728 3624 11762
      3631 11784

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
126 
WGUS75 KVEF 192147
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
247 PM PDT Sat Aug 19 2023

CAC027-192345-
/O.CON.KVEF.FF.W.0068.000000T0000Z-230819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
247 PM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT THIS 
AFTERNOON FOR CENTRAL INYO COUNTY...

At 247 PM PDT, local law enforcement reported a road washout at the 
junction of State Route 190 and State Route 136.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Highway 190, Darwin and Panamint Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3645 11784 3637 11731 3629 11728 3624 11762
      3631 11784

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
121 
WGUS75 KVEF 192337
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
437 PM PDT Sat Aug 19 2023

CAC027-192347-
/O.EXP.KVEF.FF.W.0068.000000T0000Z-230819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
437 PM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR 
CENTRAL INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat for Highway 190, Darwin, and Panamint Springs. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM PDT Tuesday for a 
portion of southeast California.

LAT...LON 3645 11784 3637 11731 3629 11728 3624 11762
      3631 11784

$$

SM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:22 AM PDT, 10 hours 14 minutes earlier.

Area forecast discussion, Aug 19, 3:22 AM PDT, 10 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
322 AM PDT Sat Aug 19 2023

.SYNOPSIS...Rich moisture related to approaching Tropical Cyclone
Hilary will begin to advance into the Mojave Desert today with
increasing shower and thunderstorm activity expected. This trend
will continue into Sunday as the remnants of Hilary lift
northward. Widespread heavy rain, gusty winds, and instances of
major flooding are expected. Hilary's remains will exit the
region by Monday but moist monsoonal conditions will persist much
of the week with daily storm chances and temperatures remaining
below normal.

&&

.SHORT TERM...through Monday.

Still on track for a rare and highly impactful weather event
unfolding this weekend across the southwestern US as the remains
of what is currently Hurricane Hilary lift through Southern
California and the Mojave Desert. The details of the forecast are
largely unchanged, and model guidance remains in very tight
agreement on the track of Hilary's remnant circulation and the
general swath of heaviest precipitation.

While Hilary is currently a category 4 hurricane roughly 260
miles west of Cabo San Lucas, she will weaken quickly on approach
of the northern Baja and will either be a weakening tropical storm
or depression by the time she reaches the US border and into our
deserts. Nonetheless, a tremendous amount of tropical moisture
will funnel into the region from the Gulf of California, aided by
a very strong southeasterly mid and low flow which will begin to
ramp up today. Best chance for excessive rainfall and flash
flooding today will be focused in western San Bernardino County
as well as Inyo County, though the flash flood risk exists
everywhere.

Integrated Water Vapor transport ahead of Hilary ramps up
dramatically tonight and blasts up the Colorado River Valley,
with widespread precipitation breaking out and increasingly heavy
rainfall rates likely. The WPC has continued a High Risk for
excessive Rainfall across much of Inyo and San Bernardino Counties
Sunday, which is where the greatest threat for catastrophic and
damaging flash flooding exists. We are especially concerned for
historical rainfall occuring in Death Valley National Park which
will greatly challenge regional infrastructure.

By Monday morning, a swath of 2-5+ inch rainfall totals are
expected across the western Mojave Desert, which could result in
catastrophic flooding in Death Valley, the Morongo Basin and
Barstow areas. Areas of orographic enhancement such as the
Panamint Range, Spring Mountains, and southern Sierra could
squeeze out event higher rainfall totals exceeding 5-7+ inches.

Further east, across the eastern portions of the Mojave Desert
including the Mojave Preserve and Las Vegas Valley, significant
rainfall is likely in these areas as well, though the heaviest
precipitation is currently favored in the aforementioned western
zones closer to Hilary's remnant circulation. Nonetheless,
southeasterly upslope flow over the McCullough Range and Spring
Mountains will aid in heavy precipitation generation which could
result in significant precipitation accumulations and flash
flooding. Additionally, with precipitable water values climbing to
near 2" or more from Las Vegas south, even brief rain showers can
produce extremely intense rainfall rates causing rapid flash
flooding.

The driest part of our forecast area will be Mohave County but the
very moisture rich airmass will still support very efficient
rainfall with shower and thunderstorm activity that occurs, and
locally impressive rainfall totals will be possible here as well,
especially near the Hualapai Mountain range.

In addition to the rain threat, as Hilary's remnant circulation
lifts through southern California, strong winds may spread
northward out of the Sonoran Desert and into the Mojave Sunday
afternoon and evening, spreading into the Southern Great Basin by
Monday. There is uncertainty in how strong these winds will be and
they will be dependent on how quickly Hilary weakens in the next
48 hours, but wind advisories or even a short fused high wind
warning may be needed for areas along the Colorado River and
south of I-40 for Sunday evening. With additional advisories
possible Sunday night into Monday for areas further north.

Whats left of Hilary, which will become unrecognizable by this
time, will lift into the Great Basin Monday. Rich tropical air
will remain in place with a rather strong southerly flow
continuing, which will tend to favor the higher terrain of
southern Nevada for heavy rainfall Monday, with drier and more
stable air tending to work in further south.

Temperatures through the short term period will be well below
normal thanks to the abundance of clouds and moisture, with high
temperatures Sunday likely to challenge record daily low maximum
temperatures for many areas.

.LONG TERM...Tuesday through Friday.

Following the exit of what is left of Hilary on Monday, widespread
low level moisture will remain in place. Synoptically, an
expansive ridge will remain parked over the central US with a
southerly flow featured across the southwestern states. This will
result in at least low-grade monsoonal conditions persisting most
of next week, with daily storm chances favored in the higher
terrain, but possibly drifting into the lower elevations in the
afternoon and evening hours. Subtle shortwave features embedded
in the flow may also result in some days being more active than
others and promote more lower elevation activity. For now, NBM
PoPs keep fairly generous storm chances going through the week
across Northwest Arizona and southern Nevada, with slight chances
across most of southeast California. With the abundance of
moisture and continued daily storm activity, temperatures remain
cooler than average by 5-10 degrees, but should trend warmer
heading into the end of the week.

&&

.AVIATION...For Harry Reid...Light and variable winds early this
morning will turn southeast by late morning.  Prevailing winds
should remain less than 10kts, but scattered thunderstorms are
possible after 20Z, and any that do develop will be capable of
producing gusty, erratic winds.  More steady light to, at times,
moderate rain is expected after 04Z as moisture from Hilary spreads
across the area.  In addition to the rainfall, reduced visibilities
of 5mi or less and CIGs less than 4kft are also expected by daybreak
Sunday.   The rain and reduced CIGs and visibilities will likely
continue into Sunday evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected across the region
once again today.  The best chance is after 20Z, and any storms that
do develop will be capable of producing gusty, erratic winds.  Away
from thunderstorm activity, winds of less the 10kts generally from
the east and southeast can be expected. Moisture from Hilary will
begin to spread across the area this evening into tonight, resulting
in steady rain developing from south to north. In addition to the
moderate to, at times, heavy precipitation, reduced visibilities
down to 2 to 4 SM at times and CIGs less than 2kft will be possible,
with the degraded conditions continuing into Sunday night.
&&

.SPOTTER INFORMATION STATEMENT...Heavy rain, high winds, and
flash flooding reports are requested through the weekend as the
remains of Hurricane Hilary lift through the Western Mojave
Desert.

&&

DISCUSSION...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:40 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Aug 18, 7:09 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 18, 8:21 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 18, 9:19 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 19, 12:16 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 2:01 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 3:12 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.